Arkansas, 2019

Hail in Arkansas, April 4, 2019

April 4, 2019 · NWS SHV · 1 event in 1 county or zone

Warmer, more humid and unstable air began to return north across East Texas and North Louisiana during the evening hours on April 3rd, and spread north into Southwest Arkansas through much of the day on the 4th, well east of an area of surface low development over the Oklahoma Panhandle. This was in response to an upper level trough that began to pivot east from the Rockies and across the Plains…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Warmer, more humid and unstable air began to return north across East Texas and North Louisiana during the evening hours on April 3rd, and spread north into Southwest Arkansas through much of the day on the 4th, well east of an area of surface low development over the Oklahoma Panhandle. This was in response to an upper level trough that began to pivot east from the Rockies and across the Plains during the early morning hours of the 4th. Upper level disturbances ejecting northeast ahead of the trough tapped into some elevated instability aloft which resulted in isolated elevated strong thunderstorms developing over portions of Northeast Texas and North Louisiana, which quickly shifted northeast into portions of Southwest Arkansas. One isolated strong thunderstorm produced nickel size hail just northwest of the Ben Lomond community in Sevier County Arkansas before weakening later in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 4, 9:24 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 4, 9:24 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1024 AM CDT Thu Apr 4 2019

.UPDATE...
Updating the forecast to match more with observational trends and
short range models. Lowering max temps slightly keeping the
overall gradient of higher temps from west to east. Increased
precipitation chances slightly as well for some western areas in
the early afternoon.  Will have updated products out shortly.

&&

.PREV DISCUSSION... /issued 652 AM CDT Thu Apr 4 2019/

AVIATION...

The TAF period begins with IFR-MVFR ceilings across the terminals
as low-level moisture lingers in the wake of overnight showers and
thunderstorms. The next round of showers and thunderstorms will
re-develop this morning and push eastward across the terminals by
afternoon. Ceilings will lift to near VFR by late morning. The
development of thunderstorms is anticipated first at Texarkana
this morning, for Tyler/Longview/Lufkin by mid-morning, Shreveport
by late morning, and El Dorado and Monroe by early afternoon.
Some storms may become severe by late morning into the afternoon
with the biggest threat being large hail. Prevailing VCTS is in
the TAFs with TEMPO groups for Texarkana, Shreveport, Monroe, and
El Dorado where there is more confidence in thunderstorms
developing this afternoon.

By 00Z Friday, all of the terminals should be back to VFR with the
showers and thunderstorms shifting east of the area and skies
clearing. Low-level moisture with recently saturated grounds from
today's rain will support the development of IFR fog/ceilings
across the terminals tonight. /04-Woodrum/

PREV DISCUSSION... /issued 424 AM CDT Thu Apr 4 2019/

SHORT TERM.../Today through Friday night/

The forecast period begins with the area in the first of two rounds
of showers and thunderstorms.  In round one, elevated instability
(MUCAPE 1000-1500 J/kg) with moderate bulk shear (40kts 0-6km) will
support a marginal threat of large hail in northern Louisiana and
southwestern Arkansas. Mesoscale models indicate ongoing showers and
thunderstorms shifting east of northern Louisiana and southwestern
Arkansas with round 1 by dawn.  For round 2, the trough axis of a
mid-level short wave centered over Oklahoma will shift eastward
across Oklahoma and into Arkansas by Thursday evening. This feature
will bring more predominant forcing into the area with strong
instability and moderate shear late Thursday morning into Thursday
afternoon. This environment will be capable of producing supercell
thunderstorms by the afternoon hours. With this in mind, a slight
risk of severe thunderstorms remains in place on Thursday for
portions of east Texas, northern Louisiana, and southwestern
Arkansas with hail the primary threat and more isolated wind and
tornado threats.

Tonight the short wave trough will quickly exit east of the area
with any residual showers and storms coming to an end overnight in
northern Louisiana. Weak mid-level ridging will then cross the area
on Friday as a surface high passes to the north across the Missouri
Valley. This will allow for a dry forecast through the day Friday
and most of Friday night. The next mid-level trough will then eject
out of the Desert Southwest and into Texas, providing forcing to
allow for the chance of showers and Thunderstorms to return after
midnight in east Texas and southeastern Oklahoma and around dawn
Saturday for northern Louisiana and southwestern Arkansas.

With the lack of a strong frontal passage with the passing short
wave, temperatures will continue to warm in a predominately
southerly to southeasterly flow. Highs today are closer to the
warmer GFS, ranging from the lower 70s for the ArkLaMiss and
southeastern Oklahoma to the upper 70s to near 80 for the ArkLaTex
and Deep East Texas.  More breaks in cloud coverage in a similar air
mass on Friday will allow for highs to range from the upper 70s to
the lower 80s across the area. Overnight lows will range from the
upper 50s in McCurtain County, Oklahoma and southwestern Arkansas to
the mid 60s in Deep East Texas and central Louisiana. /04-Woodrum/

LONG TERM.../Saturday through Wednesday/

Upper trough on approach early on Saturday with showers and
thunderstorms becoming likely and persistent through the weekend
and early next week. The WPC QPF is 2 to 4 inches of pollen wash
for our area on days 1-5. The SPC has day 3 with a huge slight for
the TX coastal bend and mid South. Not much change with the lead
trough easing over by Sunday as the next deep core low dumps into
the pattern and lingers the shower and thunderstorm activity for
us beyond the weekend in much of Monday. And it still looks just
slightly cooler and briefly average for mid week on the lows more
than highs same time frame. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  60  80  63 /  90  20  10  30
MLU  71  63  79  61 / 100  50  10  20
DEQ  69  51  79  58 / 100   0   0  20
TXK  71  56  78  60 / 100   0   0  30
ELD  69  56  77  59 / 100  30  10  10
TYR  77  61  82  63 /  70   0   0  40
GGG  77  60  81  63 /  80  10   0  40
LFK  78  64  83  66 /  80  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

35
Hazardous weather outlook, Apr 4, 4:08 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
508 AM CDT Thu Apr 4 2019

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051015-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
508 AM CDT Thu Apr 4 2019

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

An upper level disturbance will cross the area this morning into
the afternoon, returning the chance of showers and thunderstorms
and the potential for severe thunderstorms. This threat includes
nearly all of the region but especially southwestern Arkansas,
northern Louisiana, and parts of far East Texas as heating in
these locations will allow conditions to become markedly more
unstable. The potential threats include large hail, damaging winds
and a few isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

A warm and unsettled weather pattern will continue for the
upcoming weekend as the next upper level system arrives followed
by another cold front. This weekend system could bring another
round of strong to severe thunderstorms on Saturday in addition
to some heavier rainfall with an additional 1-3 inches possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed today and may
be needed again on Saturday.

04-Woodrum

In the hours before

Local storm report, Apr 4, 4:59 AM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 AM     HAIL             5 SW GREENWOOD          32.39N 94.03W
04/04/2019  M1.25 INCH       CADDO              LA   PUBLIC

            HAIL REPORTED ALONG THE LA/TX BORDER IN
            BETHANY.

&&
Special weather statement, Apr 4, 9:32 AM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1032 AM CDT Thu Apr 4 2019

ARZ050-051-OKZ077-041615-
Howard AR-Sevier AR-McCurtain OK-
1032 AM CDT Thu Apr 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEVIER...NORTHWESTERN
HOWARD AND SOUTHEASTERN MCCURTAIN COUNTIES UNTIL 1115 AM CDT...

At 1032 AM CDT, Doppler radar was tracking a strong thunderstorm near
Idabel, or 23 miles west of Horatio, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
De Queen, Dierks, Horatio, Idabel, Broken Bow, Gillham, Haworth,
Eagletown, Cerrogordo, Geneva, Goodwater, Lebanon, Holly Creek, Burg,
West Line and West Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9416 3409 9396 3394 9438 3394 9442
      3393 9441 3393 9442 3394 9448 3390 9448
      3378 9482 3395 9493 3423 9447 3419 9447
      3419 9425 3435 9426
TIME...MOT...LOC 1532Z 242DEG 46KT 3392 9476

12
Local storm report, Apr 4, 10:08 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT THU APR 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 AM     HAIL             2 NNE CARTHAGE          32.18N 94.32W
04/04/2019  M2.00 INCH       PANOLA             TX   PUBLIC

            PICTURE OF HAIL SENT IN VIA BROADCAST
            METEOROLOGIST FROM ONE OF THEIR VIEWERS.

&&
Special weather statement, Apr 4, 10:28 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1128 AM CDT Thu Apr 4 2019

ARZ050-051-059-060-OKZ077-TXZ097-041715-
Howard AR-Hempstead AR-Sevier AR-Little River AR-McCurtain OK-
Bowie TX-
1128 AM CDT Thu Apr 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...NORTH
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER...SOUTHEASTERN HOWARD...
SOUTHEASTERN MCCURTAIN AND NORTHWESTERN BOWIE COUNTIES UNTIL 1215 PM
CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arkinda, or near Foreman, moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Mineral Springs, Dierks, Horatio, Foreman, Lockesburg,
Wilton, Tollette, Winthrop, Ben Lomond, Corinth, Arkinda, Center
Point, Oak Grove, Silver Ridge, Moon, Beaverdams, Goodlake, Geneva
and Central.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3419 9392 3418 9382 3401 9382 3399 9370
      3389 9364 3355 9468 3367 9475 3373 9475
      3373 9478 3421 9393
TIME...MOT...LOC 1627Z 242DEG 46KT 3374 9450

12
Special weather statement, Apr 4, 10:29 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1129 AM CDT Thu Apr 4 2019

LAZ017>020-041715-
Winn LA-Natchitoches LA-Grant LA-Sabine LA-
1129 AM CDT Thu Apr 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT...SOUTHEASTERN
NATCHITOCHES...SOUTHEASTERN SABINE AND SOUTHWESTERN WINN PARISHES
UNTIL 1215 PM CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kurthwood, or 13 miles northeast of Anacoco, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Colfax, Montgomery, Kisatchie, Cloutierville, Melrose, Bellwood,
Chopin, Aloha and Gorum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3137 9303 3136 9326 3145 9330 3178 9277
      3141 9253 3139 9265 3141 9267 3140 9269
      3143 9269 3145 9268 3145 9271 3147 9269
      3152 9272 3142 9285 3142 9287 3139 9289
      3139 9291 3137 9292 3137 9295 3135 9295
TIME...MOT...LOC 1629Z 246DEG 31KT 3140 9319

12

The radar

The Western Arkansas radar (KSRX), 157 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
April 4, 10:54 AM CST
Where
Sevier County, 2.41 mi SSW of Milrose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.886, -94.189

Nickel size hail was reported just northwest of the Ben Lomond community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808890.